Survey: How many MDS patients on high blood pressure meds
August 6, 2019 at 1:06 pm #48666
My sister has just been diagnosed with MDS. She never smoked, drank or had long term exposure to anything that might cause MDS. The only thing she equates it to is she just turned 70. She has been taking Amlodipine, NORVASC, a calcium channel blocker, for years for her high blood pressure. In researching the side effects (of which there are many), I found the rare and severe side effects of: Decreased Blood Platelets, Decreased White Blood Cells. I am not a scientist or researcher but I am curious to know whether there are other MDS patients out there who were taking a calcium channel blocker, or any other high blood pressure meds for a long period of time before diagnosis. Below is the link to NORVASC detailed side effect list. It’s right there in black and white. I hope you might be willing to share. Thank you and I wish all of you the best of outcomes.August 7, 2019 at 8:32 am #48668Nancee NobleParticipant
I am 82yr old, was diagnosed two years ago with High Risk MDS. I have been taking Amlodipine for many years for high blood pressure. The difference that I see is that I have increased WBC. Hgb 8.9 WBC 39 RBC 3.28 platelets 28 ( have been as low as 18) Hope this helps. Prayers.August 7, 2019 at 1:49 pm #48670Pat LawsonParticipant
My husband was diagnosed with high risk MDS back in October and I put a similar post out asking if anyone thought that the blood pressure meds might be connected to this disease. My husband has been on Norvasc and Amlodipine for years and he is currently still taking Amlodipine. When he was in the hospital just prior to diagnosis (he only had 4 pints of blood left in his body at the time) the cardiologist thought there might be a connection with all the blood pressure meds he was on and stopped the Norvasc and had him stay on the Amlodipine for his high blood pressure.August 7, 2019 at 4:49 pm #48671Rita KnopickParticipant
My husband has high risk MDS and has been on Amlodipine for 20 years. He also had radiation for prostate cancer and chemo for bladder cancer so they attribute his to that. Very interesting though.August 8, 2019 at 11:25 am #48676Pat LawsonParticipant
I need to correct my original post. My husband was on Lisiniprol and Amlodipine for years and the cardiologist at the hospital stopped the Lisiniprol and had him continue to take Amlodipine for his high blood pressure.September 14, 2019 at 1:03 am #48846Barb RayParticipant
Thank you so much for posting this, Sally. My husband has MDS low risk, diagnosed in June. He takes Ibersartan for blood pressure; after seeing your post I looked up rare side effects for this medication and found low white cells and platelets as well as lower blood counts (so I guess that would include red cells). We will be seeing family doctor ASAP. Will keep you posted.September 14, 2019 at 4:21 pm #48848
Thank you so much for replying, Barb Ray. Please let me know what your family doctor says. Here’s hoping for better health for your husband.September 15, 2019 at 3:11 pm #48850Peter NusplParticipant
I have been on Lisinopril since 1996, and Amlodipine since 1999.
In April 2018 I had a tumor, and partial colectomy.
Infusion of Xeloda was done once only: my platelets went down to 29!
Oncology treatment was delayed, eventually had oral oncology for 6 months,
1 week on, 1 week off; with weekly CBC and monthly comprehensive.
C-T scans were very good.
In August 2018 I was diagnosed with MDS-MLD
I got to these conditions:
very low WBC, around 3.0 increasing very slowly;
low RBC, around 4.1 increasing slowly;
low platelet count, around 60, steady
HGb is now above minimum, rising slowly.
low Lymphocytes, about 700. rising slowly
Neutrophiles above minimum, rising slowly
After oncology treatment, I started “Wait and Monitor” regimen: monthly CBC.
I HAVE CHARTED EVERYTHING; WE MUST BE OUR OWN BEST ADVOCATE.
I hope this helps.
QUESTION: IS ANY ONE LOGGING THESE RESPONSES?September 15, 2019 at 6:02 pm #48852
Thank you so much for the reply, Peter. I am not logging responses. I get an email with each response and they are aggregated with my original post. I think I will begin taking screen shots and filing them away. Good thinking. As I mentioned, I am not a researcher nor do I work in oncology. My sister’s diagnoses hit me like a ton of bricks and it came out of no where. She had been taking high blood pressure pills for many years and I just happened to notice that the rare side effects of her meds fit perfectly with her MDS. This is mainly curiosity for me right now. Yesterday I read this report about carcinogin tainted generic blood pressure meds. We can’t trust anyone and you’re right: We must all be our own best advocate and question everything and everyone. I wish everyone the best of possible outcomes. Thank you so much.
Register for an account, or login to post to our message boards. Click here.
- You must be logged in to reply to this topic.